NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, December 7, 2016
Kidney problems with Fluid retention
I have a damaged kidney and took antibotics for years to keep the infection out. Now my lower legs (shin area) and ankles swell and hurt all the time. The blood has stained my shins a brownish red color - like a rusty bruise. I take a fluid pill for this but it does not seem to help. I have told my Dr. this for over a year but he insist I continue taking them. Now not only do they hurt but they itch terribly. I cannot stand the itching and cannot seem to get any relief. Is there something I can do for this itching?? I have tried antihistimes and don`t get any relief. Also my white blood cell count is at 2.7 very low according to my dr.??
It is difficult to know what is going on from the information that you give. It may be that there is no connection between your previous kidney infection and your current leg problems. If you are overweight, you may have what is called "venous stasis" changes in your legs. Here, because of poor circulation in the legs, fluid builds up, especially in the lower legs, and blood can seep out of the capillaries into the skin, giving the legs a brown or rust-colored tinge. The extra fluid ("edema") can also make the legs more susceptible to infection, which can cause pain and itching. Your doctor may want to refer you to a dermatologist (skin doctor) for help with the pain and possibly low-grade infection.
On the other hand, if both of your kidneys were badly damaged by infection, you may be experiencing kidney failure, which can be accompanied by both edema and itching. Ask your doctor about the results of your blood tests, especially the BUN and creatinine, which will tell whether or not your kidneys are functioning normally.
I am not sure whether or not your low white blood cell count is at all related to your other problems, but certainly your doctor should investigate this further, first by checking all the medications you are on: there are several meds that can cause a low white count. Normally we have at least 3-4 types of white blood cells, each making up a certain percentage of the total white cell count. So when a white count is low, a "differential" is also performed, to count the types of white cells and determine which type is abnormally low. A "CBC," or "complete blood count" is another blood test that looks at all the elements of the blood (not just white cells), including red blood cells and platelets. Abnormalities in either or both of these blood components can provide important clues as to the cause of the low white count. There are many causes of a low white count, some of which are very serious. So sometimes this needs to be further evaluated by a hematologist (blood specialist). Ask your doctor for more information, as some of the tests may already have been performed. But at the very least, a careful review of your medications should be done, as mentioned above.
Mildred Lam, MD
Associate Professor of Medicine
School of Medicine
Case Western Reserve University